Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Senior Health

Depression after a hip replacement

04/30/2008

Question:

Six weeks ago,my 67 yr old mother had a hip replacement.This was the result of a hip fracture 1 month prior. She did not fall and fracture,but fractured it merely standing up - due to severe osteoporosis.Her recovery was exceptional. However, about 3 weeks ago, she became very depressed, anxious, and short of breath. Her FMD has placed her on a anti-depressant and Xanax. She is fearful that she will become addicted to the Xanax, so she tries not to take the full dose as directed. The anti depressant, Lexapro seemed to make her worse, so he switched her to Prozac. (Which she filled today). In her desperation, she has gone to a session of acupuncture. And is reassurred that she should get relief after 3 sessions. Xanax does give her some relief from the anxiety, but she feels that the shortness of breath is causing her to be worse. Question- Could the general anesthesia given to her during her surgery be causing this SOB? I know anxiety can be causing this as well, but SOB has never been a issue for my mother. She does smoke, but has never been dx with any chronic lung conditions. Question: Is depression, anxiety and SOB common after hip replacements? Our family is torn apart by watching my mother in this condition. She has wonderful family support, and lives with my very supportive father. I am a nurse and I am very concerned about her. She will soon be facing another hip replacement on the other side. If this could posslbly be a anesthesia issue, We need to know. Thank you so much.

Answer:

Some mild depression could occur following surgery and recovery. The SOB is not necessarily a common occurrence for most older people after anesthesia. Highly recommend your mother be evaluated for the SOB as soon as possible and before the next hip surgery. Anxiety could influence breathing as you know but would be helpful to understand what is happening to increase the SOB. You could consult the anesthesiologist about the SOB and his or her experience with this as post surgery outcome with older people. It sounds like your mother has a lot of support and that's very helpful for depression and anxiety.

Best practice would indicate a comprehensive evaluation to identify any residual effects from anesthesia prior to the next surgery.

For more information:

Go to the Senior Health health topic, where you can:

Response by:

Evelyn L Fitzwater, DSN, RN Evelyn L Fitzwater, DSN, RN
Associate Professor Emerita
Associate Director of the
College of Nursing
University of Cincinnati